Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 1, 2004, 11:42 PM EDT for Lake County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 11:42 PM EDT (03:42 UTC)
- Expired
- May 2, 2004, 12:40 AM EDT
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Lake County, FL
The radar
The Melbourne radar (KMLB), 133 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 3.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 020342
SVRMLB
FLC069-020440-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1142 PM EDT SAT MAY 1 2004
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LAKE COUNTY
IN EAST CENTRAL FLORIDA
* UNTIL 1240 AM EDT
* AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PAISLEY...MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
7 MILES NORTH OF CASSIA AT 1210 AM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
LAT...LON 2907 8165 2878 8166 2879 8141 2894 8133
2917 8150 2928 8165
$$
BRAGAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:40 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 1, 9:40 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 940 PM EDT SAT MAY 1 2004 .DISCUSSION...THUNDERSTORM ACTIVITY HAS INCREASED IN COVERAGE AND INTENSITY SINCE 00Z. A MESOCYCLONE TRACKED SOUTH FROM FLAGLER INTO NORTHERN VOLUSIA BEFORE BACKBUILDING INTO NORTHERN LAKE AND MARION COUNTIES. ANOTHER IMPRESSIVE CELL IN CENTRAL LAKE COUNTY DEVELOPED ALONG THE COLLISION BETWEEN A DETERIORATING EC SEA BREEZE BOUNDARY AND AN OUTFLOW BOUNDARY FROM AN EARLIER CELL ACROSS MARION COUNTY. MAIN THREATS HAVE BEEN AND WILL CONTINUE TO BE TORRENTIAL RAIN CAUSING MINOR FLOODING ALONG WITH DEADLY AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...MAINLY IN LAKE COUNTY. CURRENT FORECAST IS IN EXCELLENT SHAPE AND HIGHLIGHTS HIGHEST PROBABILITY FOR RAIN ACROSS NW ZONES. ONLY MINOR TWEAK WILL BE TO DECREASE POPS TO A SILENT 10 PERCENT ACROSS OKEECHOBEE WHERE AIR MASS IS SIGNIFICANTLY MORE STABLE. && .MARINE...NO CHANGES TO THE FORECAST. SE FLOW WILL RESULT IN SEAS OF 3-5 FT. && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && HIRSCH/VOLKMER
Hazardous weather outlook, May 1, 11:43 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1143 AM EDT SAT MAY 1 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 012100- COASTAL VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE- INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE- OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1143 AM EDT SAT MAY 1 2004 .DAY ONE... ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS DAYTIME HEATING COMBINES WITH HIGH MOISTURE AND COLLIDING SEABREEZE BOUNDARIES. THUNDERSTORMS WILL BE MOST COMMON OVER THE INTERIOR FROM OSCEOLA COUNTY NORTHWARD...AND OVER THE COASTAL COUNTIES FROM CAPE CANAVERAL NORTHWARD. STORMS THROUGH EARLY AFTERNOON WILL MOVE SLOWLY INLAND SOUTH OF MELBOURNE....WHILE FURTHER NORTH THEY WILL DRIFT NORTHWARD NEAR THE COAST. LATER THIS AFTERNOON...STORMS WHICH DEVELOP OVER THE INTERIOR NORTH OF ORLANDO WILL MOVE NORTHEAST AT 10 TO 15 MPH TOWARDS THE COAST...OTHERWISE... THE ACTIVITY WILL LIKELY REMAIN INLAND. STORMS TODAY WILL GENERATE DEADLY CLOUD TO GROUND LIGHTNING AND POSSIBLY LOCAL WIND GUSTS OF 40 TO 50 MPH. MOVE INDOORS TO A SAFE LOCATION WHEN STORMS APPROACH. ...FLOOD IMPACT... AREAS OF HEAVY RAINFALL WILL OCCUR WHERE STORMS MERGE OVER TEH CENTRAL FLORIDA INTERIOR THIS AFTERNOON AND SOME LOW LYING AND POOR DRAINAGE AREAS WILL BE PRONE TO FLOOD. THE MOST VULNERABLE AREAS WILL BE THOSE WHICH EXPERIENCED HEAVY RAINFALL FRIDAY AFTERNOON. ...RIP CURRENT IMPACT... SOUTHEAST WINDS AROUND 15 KNOTS WILL PREVAIL TODAY. THIS WILL GENERATE A LONGSHORE CURRENT THAT WILL BE STRONGER THAN NORMAL. RIP CURRENTS WILL BE POSSIBLE AS WELL...ESPECIALLY NEAR JETTIES AND PIERS. REMEMBER...ALWAYS SWIM WITHIN SIGHT OF A MANNED LIFEGUARD TOWER. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE INTRACOASTAL AND COASTAL WATERS DURING THE MID TO LATE AFTERNOON... MAINLY NORTH OF MELBOURNE. ISOLATED WIND GUSTS OVER 35 KNOTS MAY OCCUR WITH THE STRONGEST STORMS. ...WIND AND SEA IMPACT... SOUTHEAST WINDS BETWEEN 15 AND 20 KNOTS WILL GENERATE 4 TO 6 FOOT SEAS OVER THE OPEN ATLANTIC WATERS TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS MAY FORM AGAIN ON SUNDAY AND MONDAY. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. SPRATT
In the hours before
Special weather statement, May 1, 8:30 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 830 PM EDT SAT MAY 1 2004 FLZ044-144-020100- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 830 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT LIGHTNING. MOVR INDOORS TO A PLACE OF SAFETY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, May 1, 8:31 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORD NATIONAL WEATHER SERVICE MELBOURNE FL 831 PM EDT SAT MAY 1 2004 FLZ044-144-020100- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 831 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT LIGHTNING. MOVE INDOORS TO A PLACE OF SAFETY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, May 1, 8:45 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 845 PM EDT SAT MAY 1 2004 FLZ041-020110- INLAND VOLUSIA COUNTY- 845 PM EDT SAT MAY 1 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND FREQUENT LIGHTNING NORTHWEST VOLUSIA COUNTY... AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING...NORTHWEST OF PIERSON. THE STORM WAS NEARLY STATIONARY. AREAS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SEVILLE AND LAKE GEORGE. HEAD INDOORS...INTO A STURDY STRUCTURE...AWAY FROM WINDOWS. 15
Special weather statement, May 1, 9:10 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 910 PM EDT SAT MAY 1 2004 FLZ144-020200- SOUTHERN LAKE COUNTY- 910 PM EDT SAT MAY 1 2004 ...STORMS WITH EXCESSIVE LIGHTNING OVER CENTRAL LAKE COUNTY... AT 905 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING NEAR HOWEY IN THE HILLS...MOVING SOUTH AT 5 MPH. LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE CLERMONT. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND GUSTY WINDS TO 45 MPH. RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE OFFER NO PROTECTION. 15
Special weather statement, May 1, 10:14 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1014 PM EDT SAT MAY 1 2004 FLZ044-144-020300- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 1014 PM EDT SAT MAY 1 2004 ...STORMS WITH EXCESSIVE LIGHTNING OVER LAKE COUNTY... AT 1013 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER CLERMONT...GROVELAND AND MASCOTTE. THE STORM WAS NEARLY STATIONARY. THIS STORM WILL ALSO PRODUCE ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH 11 PM. MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS CAN BE EXPECTED. TAKE SHELTER IN A STURDY STRUCTURE...AWAY FROM WINDOWS...TO PROTECT YOURSELF FROM LIGHTNING. 15
Special weather statement, May 1, 11:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1138 PM EDT SAT MAY 1 2004 FLZ044-020430- NORTHERN LAKE COUNTY- 1138 PM EDT SAT MAY 1 2004 ...STORMS WITH EXCESSIVE LIGHTNING OVER NORTH LAKE COUNTY... AT 1135 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED STORMS WITH EXCESSIVE LIGHTNING OVER PAISLEY...MOVING SLOWLY EAST. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR PARK OFFER NO PROTECTION. THESE STORMS WILL ALSO PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. 56
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:03 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 32 min |
| May 2, 6:18 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 57 min |
| May 2, 7:16 PM EDT | Special Marine Warning | MLB | 89 min | |
| May 2, 7:28 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 62 min |
| May 2, 7:45 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.